MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Dyspnea (1816); Increased Respiratory Rate (2486); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/22/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the obturator of a wayne pneumothorax set was left inside the catheter.The patient underwent the procedure of chest tube placement for the management of pneumothorax in the emergency room (er) on (b)(6) 2024.After the device was placed inside the patient it appeared to be in good condition and was "leaking air"; however, it was minimal.A chest x-ray was taken which showed improvement.However, the patient later experienced severe subcutaneous emphysema, swelling of the face and upper body, and increasing dyspnea and tachypnea requiring oxygen by nasal tube.Late in the evening of (b)(6) 2024, the patient still had dyspnea, and "no air was leaking".The catheter was inspected in the er with a pulmonary department nurse.Upon inspection of the device, it was discovered that the gray obturator was left in the catheter which obstructed the lumen and prevented the device from functioning properly.The obturator was removed, and the problem was solved.The patient received a computed tomography (ct) scan and a visit from a pulmonologist fellow on (b)(6) 2024 due to this event.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
E1 - customer (person): postal code: (b)(6).G4 ¿ pma/510(k) #: exempt.H6 - annex e: e2402 - appropriate term / code not available was selected to capture "subcutaneous emphysema".This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: h6 - annex g investigation ¿ evaluation it was reported that the obturator of a wayne pneumothorax set was left inside the catheter.The patient underwent the placement of a chest tube for a pneumothorax in the emergency room (er) on (b)(6) 2024.After the device was placed inside the patient, it appeared to be in good condition and was "leaking air"; however, it was minimal.A chest x-ray was taken which showed improvement.However, the patient later experienced severe subcutaneous emphysema, swelling of the face and upper body, and increasing dyspnea and tachypnea requiring oxygen by nasal tube.Late in the evening of (b)(6) 2024, the patient still had dyspnea, and "no air was leaking".The catheter was inspected in the er by a pulmonary department nurse.Upon inspection of the device, it was discovered that the gray obturator was left in the catheter which obstructed the lumen and prevented the device from functioning properly.The obturator was removed, and the problem was solved.The patient received a computed tomography (ct) scan and a visit from a pulmonologist fellow on (b)(6) 2024 due to this event.No other adverse effects were reported for this incident.Reviews of the complaint history, device history record (dhr), quality control, and instructions for use (ifu), were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify any potential non-conformances prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A complaint history search found one additional complaint associated with the reported device lot; however, it is not related to the report complaint event.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The instructions for use (ifu) [c_t_waynemod_rev5] supplied with the device contains the following in relation to the reported failure mode: ¿instructions for use¿ 7.Attach plastic three-way stopcock to the catheter obturator.Fully straighten the curved catheter tip by advancing the catheter obturator.When fully advanced, attach the obturator to the catheter via the luer lock connection.8.Advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last side hole.9.Remove the wire guide and catheter obturator.Attach catheter to connecting tube with stopcock and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.¿ based on the available information, no product returned, and the results of the investigation, the cause of this complaint is failure to follow instructions.There are instructions in the ifu as well as a label on the obturator instructing the user to remove the obturator from the catheter.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
WAYNE PNEUMOTHORAX SET
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18720096
Report Number1820334-2024-00222
Device Sequence Number3314690
Product Code JOL
UDI-Device Identifier00827002565357
UDI-Public(01)00827002565357(17)241211(10)15281339
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/11/2024
Device Model NumberN/A
Device Catalogue NumberC-UTPT-1400-WAYNE-112497-IMH
Device Lot Number15281339
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/06/2024
Supplement Date Received by Manufacturer03/25/2024
05/07/2024
Initial Report FDA Received Date02/16/2024
Supplement Report FDA Received Date03/26/2024
05/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexMale